Pennsylvania, 2011

Damaging Wind in Pennsylvania, August 18, 2011

August 18, 2011 · NWS CLE · 1 event in 1 county or zone

A storm system affected the upper Ohio Valley on August 18th. Showers and thunderstorms developed across the area with at least one of the thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A storm system affected the upper Ohio Valley on August 18th. Showers and thunderstorms developed across the area with at least one of the thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 8:18 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 18, 8:18 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
918 PM EDT THU AUG 18 2011

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BE OVER THE REGION INTO SATURDAY THEN A WEAK
COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA LATE SATURDAY THROUGH
MIDDAY SUNDAY BEFORE HIGH PRESSURE RETURNS FOR THE BEGINNING OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATED GRIDS TO REFLECT THE TSRA EASTERN LAKESHORE COUNTIES.

MORE CONCENTRATED BAND OF CONVECTION OVER THE NW SHOULD DROP INTO
THE SOUTH CENTRAL PART OF THE CWA BY 00Z AND COVERAGE SHOULD START
TO DECREASE BY 00Z. AIRMASS REMAINS SOMEWHAT UNSTABLE TONIGHT SO
COULD SEE A FEW SHRA/TSRA LINGER DURING THE NIGHT ALTHOUGH MUCH OF
THE CONVECTION SHOULD DIE OFF BY LATE EVENING. SINCE PW'S
GENERALLY 1 TO 1.5 INCHES FLOODING POTENTIAL SHOULD NOT BE
HIGH...HOWEVER...SLOW MOVING NATURE OF THE STORMS COULD STILL
PRODUCE SOME LOCALLY HEAVY RAIN IN A SPOT OR TWO. LOWS AGAIN LOOK
COMFORTABLE WITH READINGS MAINLY FROM 59 TO 63.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
REMAINS OF FRONTAL BOUNDARY COULD STILL PROVIDE ENOUGH OF A FOCUS
FOR WIDELY SCT CONVECTION TO OCCUR SO WILL KEEP SMALL TO SLIGHT
CHANCE GOING FOR SE 2/3 THEN TRY AND END THREAT BY MIDNIGHT FRI
NIGHT.

ANOTHER WEAK COLD FRONT EXPECTED TO SLOWLY WORK ACROSS THE AREA
LATER SAT INTO SUN MORNING. SINCE MOISTURE AND DYNAMICS NOT
IMPRESSIVE WILL KEEP POPS IN CHANCE CATEGORY. A SECONDARY FRONT MAY
BE DROPPING SE NEAR LERI BY LATE SUN NIGHT. MODELS DIFFER BUT MOST
HAVE QPF SO THINK KEEPING A CHANCE MAY BE MOST LOGICAL WAY TO GO FOR
NOW. TEMPS TO RUN FAIRLY CLOSE TO NORMAL WITH LITTLE DAY TO DAY
VARIATION.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM BEGINS ON MONDAY WITH BOTH THE GFS AND ECMWF SHOWING
COOL HIGH SURFACE PRESSURE MOVING THROUGH THE LOWER GREAT LAKES.  AN
UPPER LOW WILL BE CENTERED OVER HUDSON BAY WITH A TROF ALOFT WITH
THE AXIS EXTENDING SOUTH OVER THE EASTERN LAKES. WITH THE COOL AIR
ALOFT OVER THE AREA WOULD EXPECT AT LEAST A CHANCE OF SHOWERS OVER
THE AREA DOWNWIND OF LAKE ERIE.  ALSO OUTSIDE CHANCE OF A AFTERNOON
SHOWER DEVELOPING ELSEWHERE WITH THE COOL AIR ALOFT DEPENDING ON THE
AMOUNT OF MOISTURE AVAILABLE.  WILL HAVE 40 POPS NORTHEAST AND 30
ELSEWHERE. MONDAY NIGHT WILL HAVE A SLIGHT CHANCE NORTHEAST IN THE
GRAPHICS...OTHERWISE DRY THROUGH TUESDAY NIGHT WITH THE SURFACE HIGH
ACROSS THE AREA AND WARMING TEMPS ALOFT.  WEDNESDAY WILL NEED TO
HAVE ANOTHER CHANCE OF PRECIP BEGINNING WEST AS LOW PRESSURE
DEVELOPS OVER THE CENTRAL PLAINS AND MOVES EAST TOWARD THE AREA.
WILL CONTINUE WITH CHANCE POPS ELSEWHERE WEDNESDAY NIGHT AND
THURSDAY AS THE LOW AND ASSOCIATED MOISTURE MOVE ACROSS THE AREA.
USED A MIX OF HPC AND PERSISTENCE FOR POPS AND SKY. FAVORED THE
COOLER HPC OVER THE WARMER GFS TEMP GUIDANCE GIVEN THE UPPER TROF
AND HIGH SURFACE PRESSURE IN THE AREA.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS CONTINUE ALONG A WEAK COLD FRONT OVER
THE LAKE. THE STRONGEST OF THE STORMS REMAINS JUST TO THE EAST OF
KTOL. ANOTHER STORM CONTINUES TO APPROACH KYNG. THINK THE ACTIVITY
OUT THERE WILL SHOW A GRADUAL WEAKENING TREND THE NEXT COUPLE OF
HOURS WITH THE LOSS OF THE SUN. HAVE GIVEN MOST OF THE TAF SITES A
TEMPO FOR SHOWERS ALTHOUGH SOME THUNDER CANNOT BE RULED OUT. BRIEF
MVFR CONDITIONS ARE POSSIBLE. EXPECT MOST OF THE PRECIP TO BE GONE
BY MIDNIGHT. THIS WILL ALLOW WIDESPREAD MVFR FOG TO DEVELOP.
PATCHY IFR FOG IS POSSIBLE LATE TONIGHT AWAY FROM THE LAKE.
CONDITIONS WILL GRADUALLY IMPROVE AFTER DAYBREAK.

OUTLOOK...POSSIBLE NON VFR SATURDAY NIGHT THROUGH SUNDAY NIGHT IN
SCATTERED SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
LIGHT WINDS EXPECTED TO CONTINUE THE THROUGH THE WEEKEND AS A WEAK
PRESSURE GRADIENT PREVAILS OVER LAKE ERIE. TROFFING INCREASES SUNDAY
NIGHT AND MONDAY WITH COOLER 850 MB AIR EXPECTED TO SPREAD OVER THE
REGION. THIS WILL ALLOW DEEPER MIXING ABOVE THE WARM LAKE AND PERMIT
HIGHER WINDS TO REACH THE SURFACE. WAVES MAY REACH SCA CRITERIA ON
MONDAY. WEAK HIGH PRESSURE WILL MOVE EAST OF THE REGION TUESDAY AND
RELAX THE PRESSURE GRADIENT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS/DJB
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...KUBINA
MARINE...REL
Hazardous weather outlook, Aug 18, 2:48 AM EST, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 AM EDT THU AUG 18 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-190800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
348 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 18, 7:28 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
828 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             NORTHWOOD               41.61N 83.48W
08/18/2011  E1.00 INCH       WOOD               OH   AIRPLANE PILOT

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL.

&&

KSCHULER
Local storm report, Aug 18, 7:29 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
829 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             OREGON                  41.67N 83.42W
08/18/2011  E2.00 INCH       LUCAS              OH   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PING PONG BALL TO HEN EGG SIZE
            HAIL LASTING SEVERAL MINUTES.

&&

KSCHULER
Local storm report, Aug 18, 7:49 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
849 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 N TOLEDO              41.68N 83.58W
08/18/2011                   LUCAS              OH   BROADCAST MEDIA

            A FEW LARGE TREE LIMBS DOWN.

&&

KSCHULER
Local storm report, Aug 18, 8:20 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
920 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             MADISON                 41.77N 81.05W
08/18/2011  E0.75 INCH       LAKE               OH   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZE HAIL LASTING SEVERAL
            MINUTES.

&&

KSCHULER
Local storm report, Aug 18, 8:21 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
921 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             ORRVILLE                40.85N 81.77W
08/18/2011  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL.

&&

KSCHULER
Local storm report, Aug 18, 8:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
932 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             CLEVELAND               41.48N 81.68W
08/18/2011  E0.75 INCH       CUYAHOGA           OH   BROADCAST MEDIA

            MEDIA REPORTED PEA TO PENNY SIZE HAIL DOWNTOWN CLEVELAND.

&&

KSCHULER

The radar

The Cleveland radar (KCLE), 121 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 18, 9:05 PM EST
Where
Crawford County, 1.24 mi W of Beaver Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
41.801, -80.494

Thunderstorm winds toppled a large tree and snapped several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344026.